Background and Objective Kaposi's sarcoma (KS) is a low-grade vascular tumor associated with infection with human herpesvirus 8 (HHV-8). KS, the most common tumor among HIV positive patients also afflicts organ transplant patients. Prior to the AIDS epidemic, KS presented as an indolent cutaneous tumor in elderly men of Mediterranean descent. We report the case of a 77-year-old male previously diagnosed with myositis that developed KS while on immunosuppressive therapy.
Methods and Results Case records were reviewed dating from February 2003 until June 2004. Our patient, a 77-year-old male with DM II, CAD post MI and angioplasty, chronic prostatitis, presented to our facility one year after diagnosis with myositis. The clinical suspicion of polymyositis was confirmed by creatinine kinase (CPK) of 1999 units and open biopsy of the deltoid muscle demonstrating an inflammatory infiltrate of B cells, perifasicular atrophy and fibrosis microinfarct of the muscle tissue. At time of initial presentation, therapy with high dose prednisone and azathioprine was initiated with moderate improvement in symptomatology. In the interval between his initial presentation and the second encounter, the patient's primary care physician attempted to taper his prednisone without success. Two months prior to admission the patient developed multitudinous purple tumors on his lower extremities associated with moderate swelling of bilateral lower extremities. A biopsy of the lower extremity lesion revealed KS, which is an extremely rare complication of immunosuppressive therapy in patients with rheumatologic disease. Therapy consisted of discontinuing azathioprine and prednisone taper.
Conclusion KS occurs in patients that are immunocompromized for other reasons than HIV. KS also strikes rheumatologic patients in addition to patients with solid organ transplant (especially renal) and lymphoproliferative disorders. In vitro, steroids stimulate the growth of KS cell lines derived from AIDS patients. Among rheumatologic patients treated with prednisone, the interval between the initiation of steroid therapy ranged from 3 months to more than 36 months, the average being 13.7 months. Corticosteroid withdrawal or reduction results in clinical regression of KS. When the tumor does not regress, antitumor therapy including chemotherapy and/or radiation therapy may be needed. Most of the current literature derives from experience from patients with AIDS.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.